October  2020, 40(10): 6061-6088. doi: 10.3934/dcds.2020259

Integrability of moduli and regularity of denjoy counterexamples

1. 

School of Mathematics, Korea Institute for Advanced Study (KIAS), Seoul, 02455, Korea

2. 

Department of Mathematics, University of Virginia, Charlottesville, VA 22904-4137, USA

* Corresponding author: Thomas Koberda

Received  April 2020 Revised  May 2020 Published  June 2020

Fund Project: The first author is supported by a KIAS Individual Grant (MG073601) at Korea Institute for Advanced Study and by the National Research Foundation (2018R1A2B6004003). The second author is partially supported by an Alfred P. Sloan Foundation Research Fellowship, and by NSF Grant DMS-1711488

We study the regularity of exceptional actions of groups by $ C^{1, \alpha} $ diffeomorphisms on the circle, i.e. ones which admit exceptional minimal sets, and whose elements have first derivatives that are continuous with concave modulus of continuity $ \alpha $. Let $ G $ be a finitely generated group admitting a $ C^{1, \alpha} $ action $ \rho $ with a free orbit on the circle, and such that the logarithms of derivatives of group elements are uniformly bounded at some point of the circle. We prove that if $ G $ has spherical growth bounded by $ c n^{d-1} $ and if the function $ 1/\alpha^d $ is integrable near zero, then under some mild technical assumptions on $ \alpha $, there is a sequence of exceptional $ C^{1, \alpha} $ actions of $ G $ which converge to $ \rho $ in the $ C^1 $ topology. As a consequence for a single diffeomorphism, we obtain that if the function $ 1/\alpha $ is integrable near zero, then there exists a $ C^{1, \alpha} $ exceptional diffeomorphism of the circle. This corollary accounts for all previously known moduli of continuity for derivatives of exceptional diffeomorphisms. We also obtain a partial converse to our main result. For finitely generated free abelian groups, the existence of an exceptional action, together with some natural hypotheses on the derivatives of group elements, puts integrability restrictions on the modulus $ \alpha $. These results are related to a long-standing question of D. McDuff concerning the length spectrum of exceptional $ C^1 $ diffeomorphisms of the circle.

Citation: Sang-hyun Kim, Thomas Koberda. Integrability of moduli and regularity of denjoy counterexamples. Discrete and Continuous Dynamical Systems, 2020, 40 (10) : 6061-6088. doi: 10.3934/dcds.2020259
References:
[1]

K. Athanassopoulos, Denjoy $C^1$ diffeomorphisms of the circle and McDuff's question, Expo. Math., 33 (2015), 48-66.  doi: 10.1016/j.exmath.2013.12.005.

[2]

P. Bohl, Über die Hinsichtlich der Unabhängigen und Abhängigen Variabeln Periodische Differentialgleichung Erster Ordnung, Acta Math., 40 (1916), 321-336.  doi: 10.1007/BF02418549.

[3]

E. Breuillard and E. Le Donne, On the rate of convergence to the asymptotic cone for nilpotent groups and sub{F}insler geometry, Proc. Natl. Acad. Sci. USA, 110 (2013), 19220-19226.  doi: 10.1073/pnas.1203854109.

[4]

M. BucherR. Frigerio and T. Hartnick, A note on semi-conjugacy for circle actions, Enseign. Math., 62 (2016), 317-360.  doi: 10.4171/LEM/62-3/4-1.

[5]

D. Calegari and N. M. Dunfield, Laminations and groups of homeomorphisms of the circle, Invent. Math., 152 (2003), 149-204.  doi: 10.1007/s00222-002-0271-6.

[6]

J. Chang, S. Kim and T. Koberda, Algebraic structure of diffeomorphism groups of one-manifolds, preprint, arXiv: 1904.08793.

[7]

D. CoronelA. Navas and M. Ponce, On bounded cocycles of isometries over minimal dynamics, J. Mod. Dyn., 7 (2013), 45-74.  doi: 10.3934/jmd.2013.7.45.

[8]

P. de la Harpe, Topics in Geometric Group Theory, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2000.

[9]

A. Denjoy, Sur la continuité des fonctions analytiques singulières, Bull. Soc. Math. France, 60 (1932), 27-105.  doi: 10.24033/bsmf.1183.

[10]

B. DeroinV. Kleptsyn and A. Navas, Sur la dynamique unidimensionnelle en régularité intermédiaire, Acta Math., 199 (2007), 199-262.  doi: 10.1007/s11511-007-0020-1.

[11]

B. Farb and J. Franks, Groups of homeomorphisms of one-manifolds. III. Nilpotent subgroups, Ergodic Theory Dynam. Systems, 23 (2003), 1467-1484.  doi: 10.1017/S0143385702001712.

[12]

É. Ghys, Actions de réseaux sur le cercle, Invent. Math., 137 (1999), 199-231.  doi: 10.1007/s002220050329.

[13]

G. R. Hall, A $C^{\infty }$ Denjoy counterexample, Ergodic Theory Dynam. Systems, 1 (1981), 261-272.  doi: 10.1017/S0143385700001243.

[14]

M.-R. Herman, Sur la conjugaison différentiable des diffeomorphismes du cercle à des rotations, Inst. Hautes Études Sci. Publ. Math., 49 (1979), 5–233.

[15]

J. Hu and D. P. Sullivan, Topological conjugacy of circle diffeomorphisms, Ergodic Theory Dynam. Systems, 17 (1997), 173-186.  doi: 10.1017/S0143385797061002.

[16]

E. Jorquera, A universal nilpotent group of $C^1$ diffeomorphisms of the interval, Topology Appl., 159 (2012), 2115-2126.  doi: 10.1016/j.topol.2012.02.003.

[17]

A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511809187.

[18]

S.-H. Kim, T. Koberda and M. Mj, Flexibility of Group Actions on the Circle, Lecture Notes in Mathematics, 2231, Springer, Cham, 2019. doi: 10.1007/978-3-030-02855-8.

[19]

A. Mann, How Groups Grow, London Mathematical Society Lecture Note Series, 395, Cambridge University Press, Cambridge, 2012. doi: 10.1017/CBO9781139095129.

[20]

P. Mattila, Geometry of Sets and Measures in Euclidean Spaces. Fractals and Rectifiability, Cambridge Studies in Advanced Mathematics, 44, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511623813.

[21]

D. McDuff, $C^{1}$-minimal subsets of the circle, Ann. Inst. Fourier (Grenoble), 31 (1981), 177-193.  doi: 10.5802/aif.822.

[22]

A. V. Medvedev, On a concave differentiable majorant of a modulus of continuity, Real Anal. Exchange, 27 (2001/02), 123-129.  doi: 10.2307/44154112.

[23]

A. Navas, Growth of groups and diffeomorphisms of the interval, Geom. Funct. Anal., 18 (2008), 988-1028.  doi: 10.1007/s00039-008-0667-6.

[24]

A. Navas, Groups of Circle Diffeomorphisms, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2011. doi: 10.7208/chicago/9780226569505.001.0001.

[25]

M. Stoll, On the asymptotics of the growth of 2-step nilpotent groups, J. London Math. Soc. (2), 58 (1998), 38–48. doi: 10.1112/S0024610798006371.

[26]

D. Sullivan, Bounds, quadratic differentials, and renormalization conjectures, in American Mathematical Society Centennial Publications Vol. 3, Amer. Math. Soc., Providence, RI, 1992,417–466.

[27]

T. Tsuboi, Homological and dynamical study on certain groups of Lipschitz homeomorphisms of the circle, J. Math. Soc. Japan, 47 (1995), 1-30.  doi: 10.2969/jmsj/04710001.

show all references

References:
[1]

K. Athanassopoulos, Denjoy $C^1$ diffeomorphisms of the circle and McDuff's question, Expo. Math., 33 (2015), 48-66.  doi: 10.1016/j.exmath.2013.12.005.

[2]

P. Bohl, Über die Hinsichtlich der Unabhängigen und Abhängigen Variabeln Periodische Differentialgleichung Erster Ordnung, Acta Math., 40 (1916), 321-336.  doi: 10.1007/BF02418549.

[3]

E. Breuillard and E. Le Donne, On the rate of convergence to the asymptotic cone for nilpotent groups and sub{F}insler geometry, Proc. Natl. Acad. Sci. USA, 110 (2013), 19220-19226.  doi: 10.1073/pnas.1203854109.

[4]

M. BucherR. Frigerio and T. Hartnick, A note on semi-conjugacy for circle actions, Enseign. Math., 62 (2016), 317-360.  doi: 10.4171/LEM/62-3/4-1.

[5]

D. Calegari and N. M. Dunfield, Laminations and groups of homeomorphisms of the circle, Invent. Math., 152 (2003), 149-204.  doi: 10.1007/s00222-002-0271-6.

[6]

J. Chang, S. Kim and T. Koberda, Algebraic structure of diffeomorphism groups of one-manifolds, preprint, arXiv: 1904.08793.

[7]

D. CoronelA. Navas and M. Ponce, On bounded cocycles of isometries over minimal dynamics, J. Mod. Dyn., 7 (2013), 45-74.  doi: 10.3934/jmd.2013.7.45.

[8]

P. de la Harpe, Topics in Geometric Group Theory, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2000.

[9]

A. Denjoy, Sur la continuité des fonctions analytiques singulières, Bull. Soc. Math. France, 60 (1932), 27-105.  doi: 10.24033/bsmf.1183.

[10]

B. DeroinV. Kleptsyn and A. Navas, Sur la dynamique unidimensionnelle en régularité intermédiaire, Acta Math., 199 (2007), 199-262.  doi: 10.1007/s11511-007-0020-1.

[11]

B. Farb and J. Franks, Groups of homeomorphisms of one-manifolds. III. Nilpotent subgroups, Ergodic Theory Dynam. Systems, 23 (2003), 1467-1484.  doi: 10.1017/S0143385702001712.

[12]

É. Ghys, Actions de réseaux sur le cercle, Invent. Math., 137 (1999), 199-231.  doi: 10.1007/s002220050329.

[13]

G. R. Hall, A $C^{\infty }$ Denjoy counterexample, Ergodic Theory Dynam. Systems, 1 (1981), 261-272.  doi: 10.1017/S0143385700001243.

[14]

M.-R. Herman, Sur la conjugaison différentiable des diffeomorphismes du cercle à des rotations, Inst. Hautes Études Sci. Publ. Math., 49 (1979), 5–233.

[15]

J. Hu and D. P. Sullivan, Topological conjugacy of circle diffeomorphisms, Ergodic Theory Dynam. Systems, 17 (1997), 173-186.  doi: 10.1017/S0143385797061002.

[16]

E. Jorquera, A universal nilpotent group of $C^1$ diffeomorphisms of the interval, Topology Appl., 159 (2012), 2115-2126.  doi: 10.1016/j.topol.2012.02.003.

[17]

A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511809187.

[18]

S.-H. Kim, T. Koberda and M. Mj, Flexibility of Group Actions on the Circle, Lecture Notes in Mathematics, 2231, Springer, Cham, 2019. doi: 10.1007/978-3-030-02855-8.

[19]

A. Mann, How Groups Grow, London Mathematical Society Lecture Note Series, 395, Cambridge University Press, Cambridge, 2012. doi: 10.1017/CBO9781139095129.

[20]

P. Mattila, Geometry of Sets and Measures in Euclidean Spaces. Fractals and Rectifiability, Cambridge Studies in Advanced Mathematics, 44, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511623813.

[21]

D. McDuff, $C^{1}$-minimal subsets of the circle, Ann. Inst. Fourier (Grenoble), 31 (1981), 177-193.  doi: 10.5802/aif.822.

[22]

A. V. Medvedev, On a concave differentiable majorant of a modulus of continuity, Real Anal. Exchange, 27 (2001/02), 123-129.  doi: 10.2307/44154112.

[23]

A. Navas, Growth of groups and diffeomorphisms of the interval, Geom. Funct. Anal., 18 (2008), 988-1028.  doi: 10.1007/s00039-008-0667-6.

[24]

A. Navas, Groups of Circle Diffeomorphisms, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2011. doi: 10.7208/chicago/9780226569505.001.0001.

[25]

M. Stoll, On the asymptotics of the growth of 2-step nilpotent groups, J. London Math. Soc. (2), 58 (1998), 38–48. doi: 10.1112/S0024610798006371.

[26]

D. Sullivan, Bounds, quadratic differentials, and renormalization conjectures, in American Mathematical Society Centennial Publications Vol. 3, Amer. Math. Soc., Providence, RI, 1992,417–466.

[27]

T. Tsuboi, Homological and dynamical study on certain groups of Lipschitz homeomorphisms of the circle, J. Math. Soc. Japan, 47 (1995), 1-30.  doi: 10.2969/jmsj/04710001.

[1]

Krzysztof Frączek. Polynomial growth of the derivative for diffeomorphisms on tori. Discrete and Continuous Dynamical Systems, 2004, 11 (2&3) : 489-516. doi: 10.3934/dcds.2004.11.489

[2]

Hicham Zmarrou, Ale Jan Homburg. Dynamics and bifurcations of random circle diffeomorphism. Discrete and Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 719-731. doi: 10.3934/dcdsb.2008.10.719

[3]

Dmitry Dolgopyat, Dmitry Jakobson. On small gaps in the length spectrum. Journal of Modern Dynamics, 2016, 10: 339-352. doi: 10.3934/jmd.2016.10.339

[4]

Emmanuel Schenck. Exponential gaps in the length spectrum. Journal of Modern Dynamics, 2020, 16: 207-223. doi: 10.3934/jmd.2020007

[5]

Luis Silvestre. Hölder continuity for integro-differential parabolic equations with polynomial growth respect to the gradient. Discrete and Continuous Dynamical Systems, 2010, 28 (3) : 1069-1081. doi: 10.3934/dcds.2010.28.1069

[6]

Joachim Escher, Boris Kolev. Right-invariant Sobolev metrics of fractional order on the diffeomorphism group of the circle. Journal of Geometric Mechanics, 2014, 6 (3) : 335-372. doi: 10.3934/jgm.2014.6.335

[7]

Shinobu Hashimoto, Shin Kiriki, Teruhiko Soma. Moduli of 3-dimensional diffeomorphisms with saddle-foci. Discrete and Continuous Dynamical Systems, 2018, 38 (10) : 5021-5037. doi: 10.3934/dcds.2018220

[8]

Michael Khanevsky. Hofer's length spectrum of symplectic surfaces. Journal of Modern Dynamics, 2015, 9: 219-235. doi: 10.3934/jmd.2015.9.219

[9]

Heather Hannah, A. Alexandrou Himonas, Gerson Petronilho. Anisotropic Gevrey regularity for mKdV on the circle. Conference Publications, 2011, 2011 (Special) : 634-642. doi: 10.3934/proc.2011.2011.634

[10]

Philipp Kunde. Smooth diffeomorphisms with homogeneous spectrum and disjointness of convolutions. Journal of Modern Dynamics, 2016, 10: 439-481. doi: 10.3934/jmd.2016.10.439

[11]

Ely Kerman. On primes and period growth for Hamiltonian diffeomorphisms. Journal of Modern Dynamics, 2012, 6 (1) : 41-58. doi: 10.3934/jmd.2012.6.41

[12]

Shigenori Matsumoto. A generic-dimensional property of the invariant measures for circle diffeomorphisms. Journal of Modern Dynamics, 2013, 7 (4) : 553-563. doi: 10.3934/jmd.2013.7.553

[13]

Yury Neretin. The group of diffeomorphisms of the circle: Reproducing kernels and analogs of spherical functions. Journal of Geometric Mechanics, 2017, 9 (2) : 207-225. doi: 10.3934/jgm.2017009

[14]

Stefano Galatolo, Alfonso Sorrentino. Quantitative statistical stability and linear response for irrational rotations and diffeomorphisms of the circle. Discrete and Continuous Dynamical Systems, 2022, 42 (2) : 815-839. doi: 10.3934/dcds.2021138

[15]

Lev Buhovski, Roman Muraviev. Growth gap versus smoothness for diffeomorphisms of the interval. Journal of Modern Dynamics, 2008, 2 (4) : 629-643. doi: 10.3934/jmd.2008.2.629

[16]

Christoph Bandt, Helena PeÑa. Polynomial approximation of self-similar measures and the spectrum of the transfer operator. Discrete and Continuous Dynamical Systems, 2017, 37 (9) : 4611-4623. doi: 10.3934/dcds.2017198

[17]

Malo Jézéquel. Parameter regularity of dynamical determinants of expanding maps of the circle and an application to linear response. Discrete and Continuous Dynamical Systems, 2019, 39 (2) : 927-958. doi: 10.3934/dcds.2019039

[18]

Darren C. Ong. Orthogonal polynomials on the unit circle with quasiperiodic Verblunsky coefficients have generic purely singular continuous spectrum. Conference Publications, 2013, 2013 (special) : 605-609. doi: 10.3934/proc.2013.2013.605

[19]

Christopher Kumar Anand. Unitons and their moduli. Electronic Research Announcements, 1996, 2: 7-16.

[20]

Radu Saghin. Volume growth and entropy for $C^1$ partially hyperbolic diffeomorphisms. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3789-3801. doi: 10.3934/dcds.2014.34.3789

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (185)
  • HTML views (77)
  • Cited by (0)

Other articles
by authors

[Back to Top]